Nomogram line crossing after acetaminophen combination product overdose

Ronald I. Kirschner, Christina M. Rozier, Lynette M. Smith, Kathy L. Jacobitz

Research output: Contribution to journalArticle

8 Scopus citations

Abstract

Background: The Rumack-Matthew nomogram predicts the risk of hepatotoxicity following acute acetaminophen overdose based on a serum concentration obtained ≥4-hour post-ingestion. Some patients with low-risk concentrations at 4 hours may have subsequent values indicating increased risk (above the nomogram treatment line), especially if coingestants that slow gastrointestinal motility are involved. The treatment line currently used to identify low risk patients in the United States, Canada, and Australia begins at 150 mcg/mL (993 mol/L) and intersects at 18.75 mcg/mL (124.1 mol/L) 16 hours post-ingestion. Objective: To determine the incidence of nomogram line crossing after acute overdose of acetaminophen combination products containing an opioid or antihistamine. Methods: This was a prospective cohort study of hospitalized patients reported to a regional poison center (RPC) after acute overdose of a combination product containing an opioid or antihistamine. If a 4-hour acetaminophen concentration was detectable but below the nomogram treatment line, the RPC recommended repeat concentrations. Patients were entered into the study if at least one subsequent concentration was available. During follow-up calls hospital providers were queried regarding clinical features, treatment, and indicators of liver injury. Results: Over a 4-year period 76 patients met entry criteria. 5/76 (6.6%) had measureable acetaminophen concentrations below the treatment line at or close to 4-hour post-ingestion followed by values above the line obtained at 6.5-12.5 hours. Four of the five were treated with acetylcysteine and none developed hepatotoxicity. Four of the five had clinical features reported to the RPC suggesting toxicity from the opioid or antihistamine component. Conclusion: After acute overdose of acetaminophen combination products, patients with detectable but non-toxic 4-hour acetaminophen concentrations should have repeat concentrations obtained in a time frame that would allow providers to initiate acetylcysteine treatment, if needed, without undue delay.

Original languageEnglish (US)
Pages (from-to)40-46
Number of pages7
JournalClinical Toxicology
Volume54
Issue number1
DOIs
StatePublished - Jan 2 2016

Keywords

  • Paracetamol
  • combination products
  • nomogram

ASJC Scopus subject areas

  • Toxicology

Fingerprint Dive into the research topics of 'Nomogram line crossing after acetaminophen combination product overdose'. Together they form a unique fingerprint.

  • Cite this